A 32-year-old woman is 2 years post-renal transplant with stable graft function (eGFR 60 ml/min), no recent episodes of rejection, no proteinuria, and well-controlled hypertension. Her current medications include tacrolimus, mycophenolate mofetil, prednisone, and ramipril. She has come to clinic because she wishes to get pregnant.
Which of her medications are contraindicated in pregnancy?
There are no randomized controlled trials addressing the safety of immunosuppressive drugs pregnancy, and the available data is limited. In this patient, tacrolimus and prednisone would be considered safe to continue. However, a higher incidence of birth defects has been seen in women who were taking either mycophenolate mofetil or sirolimus during their pregnancy. Ramipril (and all ACE-inhibitors and angiotensin-receptor blockers) are contraindicated during pregnancy due to the risk of renal agenesis.
What is the mechanism of action of cyclosporine and tacrolimus?
Cyclosporine and tacrolimus are both calcineurin inhibitors. They first bind to, respectively, cyclophilin or FKBP (FK binding-protein). This drug/protein complex then binds to and inhibits the activity of calcineurin. Calcineurin dephosphorylates a transcription factor called nuclear factor of activated T-cells (NFAT). This prevents NFAT from entering the nucleus and promoting transcription of several cytokines. The most important of these cytokines is IL-2, while others include IL-4, IFN-g and TNF-a. Inhibition of IL-2 and other cytokines leads to downregulation of T cell responses.
A 55-year-old man with a remote history of lung cancer underwent living-donor kidney transplant due to end-stage renal disease related to chemotherapy. He is unsensitized and is an Epstein-Barr virus (EBV) mismatch with his donor (i.e. recipient is serologically negative, while donor is serologically positive for both).
Which induction therapy would you recommend and why?
The interleukin-2 receptor antagonist basiliximab binds to the IL-2 receptor and blocks its activation. It does not cause lymphocyte depletion, but does reduce the risk of acute rejection and allows for lower calcineurin inhibitor doses than in patients who do not receive antibody induction.
Thymoglobulin is a polyclonal lymphocyte-depleting antibody, which also allows for lower CnI dosing in the early post-transplant period. In randomized controlled trials in kidney transplantation, patients who receive induction with thymoglobulin have a lower risk of acute rejection compared to those receiving basiliximab. Compared to no induction or an IL-2R antibody, it is associated with an increased risk of infection, particularly CMV, and a greater long-term risk of malignancy, including post-transplant lymphoproliferative disease (PTLD). The risk for PTLD is further increased with an EBV mismatch.
The better choice of induction therapy in an unsensitized patient with history of malignancy and EBV mismatch would be basiliximab.
A patient is 6 months post-renal transplant, on tacrolimus (trough levels between 10 and 12 ng/mL), mycophenolate mofetil 1 g bid, and prednisone 7.5 mg daily. Her creatinine jumps from 120 to 200 µmol/L. A renal biopsy is reported as, “Acute polyomavirus nephropathy.”
How would you treat this patient?
Polyomavirus nephropathy is caused by the BK virus, which lies dormant in the kidney and urinary tract, but can be reactivated following transplantation. It can be detected by looking for decoy cells in the urine, measuring the viral load in blood, or by biopsy. The mainstay of treatment is reduction of immunosuppression. Cidofovir, leflunomide, IVIg and quinolone antibiotics have all been suggested as potential antiviral treatments, but evidence from high-quality studies supporting this is currently lacking.
Cases of BK nephropathy have been reported in non-renal transplant patients, but are quite rare. Nonetheless, this case shows the ability of infections that are usually harmless in immunocompetent individuals to cause serious disease in transplant recipients. Another example is parvovirus B19, which can cause anemia post-transplant.
A 60-year-old man six months post-heart transplant presents with shortness of breath, low-grade fever and a non-productive cough. His current medications include sirolimus, mycophenolate mofetil, prednisone, Septra, enteric-coated ASA, amlodipine, hydrochlorothiazide, atorvastatin, calcium carbonate, vitamin D and omeprazole. His chest X-ray shows diffuse interstitial infiltrates. He is started on broad-spectrum antibiotics but does not improve. An ECG and echocardiogram are unremarkable. He is seen by Respirology, who suggest, “Consider pneumocystis pneumonia or interstitial pneumonitis secondary to sirolimus.”
What are the characteristics of sirolimus-associated lung disease?
Sirolimus-associated pneumonitis is characterized by a history of exposure to sirolimus before the onset of pulmonary symptoms, new pulmonary infiltrates, exclusion of infection or an alternative pulmonary disease and clinical improvement after drug reduction or withdrawal. It may occur many months after initiation of sirolimus. Bronchoalveolar lavage samples usually show mostly lymphocytes or macrophages, with few neutrophils or eosinophils, and cultures are negative for infectious organisms.
Pneumocystis jiroveci (formerly pneumocystis carinii) pneumonia is very unlikely in a patient who is on Septra prophylaxis. It is most commonly seen in the first 3 months post-transplant in patients who do not receive prophylactic therapy. At particularly high risk are lung and heart-lung transplant patients who do not receive prophylaxis, where the incidence is as high as 40-80%, but becomes almost zero with prophylaxis. For this reason, life-long prophylaxis is used by almost all centers for this group of patients.